Arizona, 2011

Lightning Strike in Arizona, August 4, 2011

August 4, 2011 · NWS FGZ · 1 event in 1 county or zone

Lightning struck Mohave Point on the South Rim of the Grand Canyon. One park visitor was killed and five others were injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Lightning struck Mohave Point on the South Rim of the Grand Canyon. One park visitor was killed and five others were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 4, 9:00 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 9:00 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST THU AUG 4 2011

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL BEGIN TO PUSH DRIER AIR INTO
WESTERN ARIZONA THROUGH THE WEEKEND. A DOWNTURN IN THUNDERSTORM
ACTIVITY IS EXPECTED ACROSS WESTERN PORTIONS OF THE STATE WHILE
EASTERN AREAS WILL STILL SEE SCATTERED AFTERNOON STORMS.

&&

.DISCUSSION...DRIER SOUTHWEST FLOW DEVELOPING FROM WEAK LOW PRESSURE
ALONG THE WESTERN U.S. WILL LEAD TO A REDUCTION IN THUNDERSTORM
COVERAGE OVER THE NEXT FEW DAYS. EFFECTS ARE ANTICIPATED TO RATHER
MINIMAL TODAY...WITH A MORE PRONOUNCED DECREASE IN MOISTURE FOR
FRIDAY AND THE WEEKEND OVER NORTHERN ARIZONA...ESPECIALLY NORTH OF
THE MOGOLLON RIM. WE WILL STILL NEED TO KEEP AN EYE ON DEEPER MOISTURE
OVER CENTRAL AND SOUTHERN ARIZONA. MODELS DIFFER SIGNIFICANTLY ON
HOW MUCH LOW LEVEL MOISTURE WILL REMAIN. STILL THINK THIS COULD MAKE
FOR TRICKY FORECASTING FROM THE MOGOLLON RIM SOUTHWARD OVER THE NEXT
FEW DAYS.

FOR EARLY NEXT WEEK...MODELS CONTINUE TO SHOW HIGH PRESSURE
EXPANDING WESTWARD BACK ACROSS ARIZONA...WITH THE POTENTIAL FOR DEEP
MOISTURE AND AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION....FOR THE 12Z PACKAGE...EXPECT SCT-BKN CU/SC WITH BASES
FROM 8-11KFT AGL THROUGH 16Z-18Z. SCT SHRA/TSRA WILL DEVELOP AFT
17Z-19Z TODAY...MAINLY FROM KFLG SOUTHEAST AND EAST. DRIER AIR WILL
LIMIT CONVECTIVE DEVELOPMENT NORTHWEST AND NORTH OF KFLG. EXPECT
MVFR/LCL IFR CONDITIONS NEAR ANY HEAVY SHOWERS AND THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCCOLLUM/KD
AVIATION................41/PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 4, 6:00 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST THU AUG 4 2011

AZZ004>018-037>040-050945-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
600 AM MST THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MODESTLY MOIST AIR MASS WILL REMAIN OVER NORTHERN ARIZONA FOR
TODAY...WITH SCATTERED THUNDERSTORMS FORMING FROM LATE THIS
MORNING INTO THE EVENING. THREATS FROM THE STORMS INCLUDE HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING. RECENT BURN
AREAS...INCLUDING THE SCHULTZ...WALLOW...AND LOCUST ARE
VULNERABLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST FLOW ALOFT IS EXPECTED TO DECREASE MONSOONAL MOISTURE
WITH THUNDERSTORM COVERAGE DECREASING SIGNIFICANTLY ACROSS THE
NORTHLAND. STILL...CHANCES FOR SHOWERS WILL PERSIST...MAINLY
ACROSS THE WHITE MOUNTAINS AND CHUSKA MOUNTAINS OF FAR EASTERN
ARIZONA. MOISTURE MAY RETURN GRADUALLY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 180 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coconino

When
August 4, 1:45 PM MST
Where
Coconino County, 2.81 mi SW of Phantom Ranch
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
36.071, -112.166

Lightning killed a 64-year-old woman visiting the Grand Canyon National Park. It is unclear if the lightning directly hit the victim. Five additional park visitors, ages 45 to 68, were also injured. The event took place at Mohave Point.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Coconino2011-08-0464FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338781.